8 doctors weighed in:
Is there a relationship between vision problems (visual field loss, macular hole) and long term use of antimalarials (23 yr)? Chloroquine, oroguanil..
8 doctors weighed in

Dr. Peter Kurzweil
Internal Medicine
4 doctors agree
In brief: Yes, yes, yes
Short term use for malarial prophylaxis rarely has serious side effects, usually minor GI side effects.
Long term definitely has potentially very serious side effects, involving many sensory organs. First is visual, and can be multiple things including retinal damage, sight damage, corneal defects. A certified ophthalmologist must check fully the eyes before, and during long term use.

In brief: Yes, yes, yes
Short term use for malarial prophylaxis rarely has serious side effects, usually minor GI side effects.
Long term definitely has potentially very serious side effects, involving many sensory organs. First is visual, and can be multiple things including retinal damage, sight damage, corneal defects. A certified ophthalmologist must check fully the eyes before, and during long term use.
Dr. Peter Kurzweil
Dr. Peter Kurzweil
Thank
Dr. Richard Bensinger
Ophthalmology
1 doctor agrees
In brief: Yes but different
Long term use of antimalarials especially at higher doses of over 800 per day, can lead to an accumulative maculopathy which lowers the central vision.
It does not cause field loss peripherally or macular holes. If you are having problems start with your rheumatologist who will no doubt send you to your ophthalmologist for immediate diagnosis.

In brief: Yes but different
Long term use of antimalarials especially at higher doses of over 800 per day, can lead to an accumulative maculopathy which lowers the central vision.
It does not cause field loss peripherally or macular holes. If you are having problems start with your rheumatologist who will no doubt send you to your ophthalmologist for immediate diagnosis.
Dr. Richard Bensinger
Dr. Richard Bensinger
Thank
Dr. Richard Scartozzi
Ophthalmology - Retinal Surgery
In brief: Not really
Chronic antimalarial use (like Chloroquine or hydroxychloroquine) can cause macular disease (bulls eye maculopathy) and permanent central vision loss.

In brief: Not really
Chronic antimalarial use (like Chloroquine or hydroxychloroquine) can cause macular disease (bulls eye maculopathy) and permanent central vision loss.
Dr. Richard Scartozzi
Dr. Richard Scartozzi
Thank
Get help from a real doctor now
Dr. Keegan Duchicela
Board Certified,
10 years in practice
16M people helped
Continue
107,000 doctors available
Read more answers from doctors